Tornadoes · United States · Tennessee · 2011

EF4 tornado, Daus to Spring City, Tennessee, April 27, 2011

From Daus to Spring City, this EF4 tornado ran 40.2 miles across Sequatchie, Bledsoe and Rhea counties on April 27, 2011, touching down at 8:06 PM CDT and reaching 880 yards wide. It killed 4 people and injured 12, and did $17 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
April 27, 2011
Touchdown
8:06 PM CDT (01:06 UTC)
Lifted
8:41 PM CDT (01:41 UTC)
On the ground
35 minutes
Path length
40.2 miles (64.6 km)
Path width
880 yards (805 m)
Deaths
4
Injuries
12
Property damage
$17 million
Counties
Sequatchie, Bledsoe and Rhea counties
Touchdown point
35.340, -85.420
Lift-off point
35.680, -84.870
Record number
1104271906-02

What the Weather Service recorded

Favorable atmospheric conditions resulted in a deadly tornado outbreak across east Tennessee on the 27th. The thunderstorms produced more than 50 tornadoes across the east Tennessee area with 32 deaths and more than 200 injured. The tornadoes produced from light to heavy damage to hundreds of homes and businesses. Hail as large as baseballs was also reported.

New Harmony Tornado. A NWS storm survey reported an EF2 tornado initially developed near Dunlap. It tracked northeast across Sequatchie, Bledsoe and into Rhea County. It had a path length of 7.9 miles in Sequatchie county and a 1/2 mile path width. Numerous trees and powerlines were downed and a few homes suffered some damage. The tornado intensified to an EF4 in Bledsoe County. While in Sequatchie County...the tornado initially started on a more northerly track then turned to almost straight northeast at about 35.377N/85.380W.

New Harmony Tornado. A NWS storm survey reported a tornado path in Sequatchie county and continued its track northeast into and across southeastern Bledsoe County. It had a path length of 16.3 miles in Bledsoe county and a 1/2 mile path width. The 190 mph wind destroyed several homes up on Waldens Ridge, with continuous damage noted into Rhea county. Numerous trees and barns were also downed in the path of the large tornado. Vehicles were picked up and thrown. ||Four people died in the Pitts Gap area just before the tornado reached New Harmony. The fatalities included a married couple--a 43 year old woman and a 39 year old man in their mobile home. A man, his wife (64 years old), and her sister (70 years old, visiting from Nashville) were in a camper, camping on Waldens Ridge when the tornado struck, killing the two sisters, and injuring the man. Another 10 people were injured.

New Harmony Tornado. This tornado continued its destuctive path into Rhea County. The 190 mph wind destroyed 19 roofs and 21 homes had damage. Trees and powerlines were also downed. Two people were injured.||This tornado had a total path length of 40.2 miles and was responsible for four deaths in Bledsoe County.

The deaths

4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
43FMobile/Trailer HomeDirect
39MMobile/Trailer HomeDirect
64FVehicle/Towed TrailerDirect
70FVehicle/Towed TrailerDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 20:36 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
10:18 UTC15:00 UTCTornado WatchMRX
11:38 UTC12:30 UTCSevere Thunderstorm WarningMRX
12:00 UTC06:00 UTCWind AdvisoryMRX
12:25 UTC13:30 UTCSevere Thunderstorm WarningMRX
15:28 UTC20:36 UTCTornado WatchMRX
18:01 UTC18:45 UTCSevere Thunderstorm WarningMRX
18:10 UTC19:00 UTCTornado WarningMRX
20:36 UTC05:00 UTCTornado WatchMRX
21:16 UTC22:15 UTCTornado WarningMRX
22:43 UTC23:45 UTCTornado WarningMRX
23:43 UTC00:45 UTCTornado WarningMRX
23:53 UTC03:00 UTCFlash Flood WarningMRX
01:08 UTC02:00 UTCTornado WarningMRX
02:03 UTC10:00 UTCFlood WarningMRX
14:55 UTC07:38 UTCFlood WarningMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:28 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 27, 6:28 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 3:55 AM CDT, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 7:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             KNOXVILLE               35.97N 83.95W
04/27/2011  E1.25 INCH       KNOX               TN   TRAINED SPOTTER

            OCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF
            INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.

&&
Local storm report, Apr 27, 7:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             FARRAGUT                35.87N 84.18W
04/27/2011  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          CLEVELAND               35.18N 84.87W
04/27/2011                   BRADLEY            TN   TRAINED SPOTTER

            POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.

&&
Local storm report, Apr 27, 7:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 E CLEVELAND           35.07N 82.49W
04/27/2011  E1.75 INCH       GREENVILLE         SC   TRAINED SPOTTER

&&
Local storm report, Apr 27, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 SW DANDRIDGE          35.99N 83.46W
04/27/2011  E2.00 INCH       JEFFERSON          TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 7:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             LUTTRELL                36.21N 83.74W
04/27/2011  E1.00 INCH       UNION              TN   TRAINED SPOTTER

0853 PM     FUNNEL CLOUD     LUTTRELL                36.21N 83.74W
04/27/2011                   UNION              TN   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

1.1 hours before the tornado, 148 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 308 joules per kilogram, CIN -100, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 169 square meters per square second, 0 to 6 km bulk shear 104 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
24 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

10.9 hours after it, 148 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89859, lifted condensation level 902 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -82 square meters per square second, 0 to 6 km bulk shear 103 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89859 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
103 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Crossville Memorial (CSV), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:08 UTC6864.4180° 15 kt291002.7TSRA BR
23:15 UTC6864.4170° 15 kt291001-TSRA BR
23:25 UTC6864.4170° 17 kt281001VCTS -RA BR
23:53 UTC6662200° 11 kt281001.7-TSRA BR
00:47 UTC62.660.8280° 3 kt1002.4+TSRA BR
00:48 UTC63610° 3 kt1002+TSRA BR
00:59 UTC62.660.80° 3 kt1002.7-TSRA
01:23 UTC62.660.8 1002.7-TSRA BR
01:26 UTC62.660.80° 5 kt1003.7+TSRA BR
01:39 UTC64.462.6200° 8 kt221002TSRA BR
01:44 UTC64.462.6190° 11 kt241002-TSRA BR
01:56 UTC64.462.6250° 13 kt261003.7+TSRA BR
02:04 UTC62.657.2250° 9 kt291004.1VCTS -RA BR
02:18 UTC62.657.2250° 7 kt161004.4
02:53 UTC6157240° 6 kt1004.4

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:15 UTCHAIL 1.75ChattanoogaHamilton, TNHAIL OCCURRING IN THE MISSIONARY RIDGE AREA.
22:16 UTCTORNADO6 Se ChattanoogaHamilton, TNEF1. MAX WIND OF 90 MPH. NEAR EAST RIDGE.
22:19 UTCHAIL 1.75OoltewahHamilton, TNHAIL AT INTERSTATE 75 NEAR OOLTEWAH
22:21 UTCHAIL 2.756 W JasperMarion, TNOCCURRING ON BATTLE CREEK ROAD
22:30 UTCHAIL 1ClevelandBradley, TN
22:30 UTCHAIL 1.75ClevelandBradley, TN
22:30 UTCHAIL 1.75JasperMarion, TN
22:30 UTCTORNADOClevelandBradley, TNEF1. PATH LENGTH OF 2.5 MILES. PATH WIDTH OF 250 YARDS. MAX WIND OF 100 MPH.
22:32 UTCTSTM WND DMG2 S South PittsburgMarion, TNNUMEROUS TREES DOWN IN THE MIDWAY COMMUNITY.
22:38 UTCHAIL 1.75ClevelandBradley, TNHAIL OCCURRING 1 MILE SOUTH OF EXIT 25 ON INTERSTATE 75.
22:40 UTCTSTM WND DMGClevelandBradley, TNTREES DOWN ON OLD PARKERSVILLE ROAD.
22:49 UTCFUNNEL CLOUDBentonPolk, TN
22:50 UTCTSTM WND DMGTracy CityGrundy, TNTREES BLOWN DOWN IN SEVERAL AREAS NEAR TRACY CITY. ONE TREE FELL ON A HOUSE.
22:54 UTCTSTM WND DMG5 Sw EtowahMcminn, TNROOF BLOWN OFF HOME AND SEVERAL TREES DOWN IN THE COG HILL COMMUNITY.
23:00 UTCTSTM WND DMG5 Nnw BentonPolk, TNTREES AND POWER LINES DOWN NEAR THE ATHENS RD AND PINHOOK RD INTERSECTION.
23:00 UTCHAIL 1.25ClevelandBradley, TN
23:00 UTCTORNADO2 Ssw Gruetli-LaagerGrundy, TNAN EF0 TORNADO WITH MAXIMUM WINDS 70 TO 80 MPH BRIEFLY TOUCHED DOWN AROUND 6 PM IN GRUNDY COUNTY. INITIAL DAMAGE WAS NOTED 3 MILES SOUTHEAST OF ALTAMONT ALONG FLETCHER STRIP ROAD. THE DAMAGE PATH WAS AROUND 1 MILE LONG A
23:22 UTCHAIL 1Spring CityRhea, TN
23:25 UTCFUNNEL CLOUD1 S DunlapSequatchie, TN
23:25 UTCHAIL 11 S DunlapSequatchie, TN
23:30 UTCTORNADO8 Ssw PikevilleBledsoe, TN*** 4 FATAL, 10 INJ *** EF3.PATH LENGTH OF 9 MILES. PATH WIDTH OF ONE QUARTER MILE. MAX WIND OF 140 MPH. BEGAN NEAR PITTS GAP ROAD WITH PATH OF DAMAGE CONTINUING NORTHEAST TO NEAR NEW HARMONY. SEVEN HOUSES DESTRYOED AND
23:43 UTCHAIL 1.75LoudonLoudon, TN
23:50 UTCTORNADO8 Ssw PikevilleBledsoe, TN*** 4 FATAL, 10 INJ *** POSSIBLE TORNADO. BEGAN NEAR PITTS GAP ROAD WITH PATH OF DAMAGE CONTINUING NORTHEAST TOWARD RHEA COUNTY. SEVERAL HOUSES DESTRYOED.
23:53 UTCTSTM WND DMG8 Se ManchesterCoffee, TNTREES BLOWN IN THE HILLSBORO COMMUNITY.
00:00 UTCHAIL 1.75Lenoir CityLoudon, TN
00:03 UTCFUNNEL CLOUDVonoreMonroe, TN
00:05 UTCTORNADO1 S Spring CityRhea, TN*** 2 INJ *** POSSIBLE TORNADO. 19 ROOFS DESTROYED. 21 HOMES WITH DAMAGE. DAMAGE PATH IS 100 FEET WIDE AND BEGINS ALONG RIDGELINE SOUTHWEST OF SPRING CITY AND TRACKED TO THE NORTHEAST TO JUST SOUTH OF SPRING CITY.
00:15 UTCHAIL 0.5McminnvilleWarren, TNDIME SIZE HAIL REPORTED NEAR MCMINNVILLE.
00:29 UTCTORNADO4 Se CollegedaleHamilton, TNEF4. MAX WIND SPEED 190 MPH. PATH WIDTH 800 YARDS. PATH LENGTH 15 MILES. CONTINUOUS NORTHEAST TRACK LEADING INTO EASTERN PORTIONS OF CLEVELAND.
00:30 UTCTORNADO1 S Spring CityRhea, TN*** 2 INJ *** POSSIBLE TORNADO. 19 ROOFS DESTROYED. 21 HOMES WITH DAMAGE. DAMAGE PATH IS 100 FEET WIDE AND BEGINS ALONG RIDGELINE SOUTHWEST OF SPRING CITY AND TRACKED TO THE NORTHEAST TO JUST SOUTH OF SPRING CITY.
00:30 UTCTSTM WND DMGMcminnvilleWarren, TNSEVERAL REPORTS OF TREES BLOWN DOWN. ONE TREE ON A HOUSE.
00:30 UTCFLOODMcminnvilleWarren, TNSHERIFFS OFFICE REPORTS SEVERAL STREETS FLOODED.
00:40 UTCTORNADOClevelandBradley, TNPOSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.
00:48 UTCHAIL 1.752 E ClevelandBradley, TN
00:55 UTCHAIL 1.754 N ClevelandBradley, TN
01:12 UTCTORNADO7 Ssw AthensMcminn, TNPOSSIBLE TORNADO
01:15 UTCTSTM WND DMGDunlapSequatchie, TNROOF BLOWN OFF BUILDING.
01:15 UTCFLOODDunlapSequatchie, TNFLOODING ON HWY 127.
01:15 UTCHAIL 1AthensMcminn, TNOCCURRING ON SOUTH JACKSON STREET.
01:27 UTCTORNADO8 Nne EtowahMcminn, TNPOSSIBLE TORNADO REPORTED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.